What can go wrong with varicose vein treatment?
This is a common concern and rightfully so as no one should enter into any medical treatment without knowing all the possible downsides as well as the benefits.
Surprisingly perhaps most vein clinic websites fail to highlight potential risks giving the impression that all treatments are perfectly safe with nothing at all to worry about. We are different. We are open and honest in our approach to our business and feel it is essential to warn potential patients of the small but real risk of side effects.
Although compared to traditional surgical stripping minimally invasive treatments are incredibly effective and safe, problems have been known to occur and you need to be aware of these when making the decision to have treatment. But, having said that, it is also important to be aware of the risks of doing nothing as these risks in many patients are higher than the risks of treatment. Complicated isn’t it?
You will be informed at your consultation about these risks and if any are more likely in your particular case we will discuss this with you.
Although we never undertake surgery, a brief mention of the complications of traditional surgical stripping is in order to put things in perspective and for any visitors who may be tempted to go down that route elsewhere. NICE have decreed that surgery should only ever be undertaken as a last resort in patients unsuitable for either EVLA or foam sclerotherapy. In experienced hands this is never but many surgeons with little experience of minimally invasive modern treatments will use excuses like “the veins are too twisty” to justify still offering surgery. Do not be taken in by this. It is nonsense.
Surgical Stripping Risks
What are the complications from traditional surgical stripping?
The study Complications of Varicose Vein Surgery (Ann R Coll Surg Engl. 1997 Mar) looked at almost 1,000 patients in a busy surgical unit and found the following:
- Wound complications (eg. skin infection or abscess) 2.8%
- Nerve damage (numbness or tingling) 6.6%.
- Leakage of lymph (a milky fluid) from the groin 0.9%.
- Deep vein thrombosis (DVT) 0.5%
- Pulmonary embolus (blood clot in lung) 0.1%
- Foot-drop (injury to nerve) 0.1%
- Major vascular injury 0.1%
- Minor complications occurred in 17% of patients.
- All patients will also be left with scars which can be unsightly and skin staining is also common (see images below)
Another important consequence of surgical stripping is the high rate or recurrence which has been estimated at up to 50%
In conclusion surgical stripping is relatively safe compared to other common surgical operations but still carries significant risks, which can be reduced by using minimally invasive modern techniques.
Minimally Invasive Treatments
What are the complications of our Minimally Invasive Vein Treatments?
The most serious complication after any vein treatment is a blood clot in the deep veins of the leg (aka. Deep Vein Thrombosis or DVT) which could potentially break off and lead to a life threatening blood clot in the lung (aka. Pulmonary embolus or PE). The risk of this reported in the literature is about 0.5%.
Please see Our Quality Measures for figures.
At the time of writing, June 2018, only one case of pulmonary embolism has occurred in our procedures and was treated successfully.
Other potential complications include the following:
Retention of an instrument including breakage of laser fibre inside the patient.
Whenever an instrument is placed inside the body there is a small risk for retention of all or a part of it. If this occurs a small incision is likely to be required to remove the instrument. Transfer to hospital may be necessary. There is a very low risk of this happening.
There have been three cases of the laser fibre breaking. They were the result of a manufacturing fault and consequently the manufacturer has redesigned the fibre to minimise this risk. Two of these necessitated a small incision to remove the fragment. In the third case it was safe to leave the fragment in place as there was no risk of it moving and causing any problems.
Foam sclerotherapy in particular causes staining of the skin which looks like a bruise where the vein used to be. Most patients will experience some degree of staining which can last for several months or even over a year following treatment. Staining almost always resolves completely but we cannot guarantee that it will and permanent staining is possible. We have seen patients who have had the old fashioned sclerotherapy many years ago who still have some marks.
Staining can also occur after ClariVein treatment.
Staining after foam sclerotherapy of large twisty vein on back of thigh
Similarly on front of thigh (different patient)
Staining after sclerotherapy to calf veins
Staining after Clarivein
Old blood which was aspirated
Following aspiration the staining resolved completely within a few weeks.
Thread veins appearing where the EVLA treatment has been performed
We have had a few cases where new thread veins appear over the area where EVLA has been performed. If this occurs a further session of foam injections will be required.
With surgery it is not uncommon for nerves lying close to the veins to be damaged leading to patches of numbness or tingling on the skin. This same nerve damage can occasionally occur with EVLA but it is usually mild and temporary.
We have seen two cases of skin burns (see image below). These were both in the early days of our practice and occurred after VNUS RF ablation. We have never seen any burns after EVLA laser treatment.
Skin burn after VNUS RF
Stocking top reactions
Reactions to the stocking tops are quite common. About 10% of patients get some discomfort. We have tried all the quality stockings on the market and have found Sigvaris to be the most comfortable and cause least problems.
This is an inflammation of the vein and almost inevitably accompanies any form of vein ablation. It is a natural reaction to the heat, chemical or mechanical trauma which is required to kill the vein. Most patients therefore will experience some symptoms of phlebitis ie. discomfort, swelling and maybe some redness.
This is usually shortlived but if it persists especially after foam sclerotherapy it may be helpful to aspirate some of the old blood that accumulates. This can also help reduce the degree of skin staining.
Phlebitis after Endovenous Ablation is virtually never infected so you should not require antibiotics.
Following foam sclerotherapy we have a few patients who developed a temporary visual disturbance like one gets with migraines. This lasted about 10mins and totally and permanently resolved in all cases. These are likely caused by tiny bubbles of sclerosant entering the blood supply to the brain. This sounds frightening but we have never seen any permanent sequelae and certainly no strokes. The likelihood of these reactions increases in those with a history of migraine who may have a small hole in the heart which allows passage of bubbles from the legs to the brain.
This is not uncommon particularly when having the ultrasound examination whilst standing on a stool. No-one has come to any harm and all recovered quickly with simple measures like lying down and raising their legs. Very occasionally it can be more serious but we are well equipped to deal with it.
We have seen three serious allergic reactions: two to the sclerosant chemical and one to the anti-inflammatory drug which was given after EVLA (Diclofenac). One of these required hospital admission for observation overnight. We have all necessary equipment and drugs to deal with any emergency of this nature.
This is possible of course after any procedure where the skin is broken. As the incisions involved in Endovenous Ablation are so small the risk is very low. It can occasionally occur after Avulsions.
As we are not making incisions in most cases just needle punctures the risk of infection is very low. We have seen one serious case that required antibiotics and hospital admission.
Various other rare minor problems can arise. We have seen one lady lose her thumb nail by pulling up her stocking. Ouch!